« Previous | Home | Next »

Graves' Disease Drug, Propylthiouracil, May Increase Risk of Liver Damage

August 12, 2009
By Gabriel Mejia, Esq. on August 12, 2009 12:08 PM | | Comments (0)

Propylthiouracil (PTU) was recently cited in a safety warning released by the U.S. Food and Drug Administration (FDA).  According to the warning, reports to the Adverse Event Reporting System show an increase risk of patients suffering hepatotoxicity with propylthiouracil when compared to another hyperthyroidism drug, methimazole.  There have been 32 cases of serious liver damage associated with propylthiouracil in both adults and children according to the FDA including 13 reported deaths and 11 liver transplants in patients taking PTU.

Propylthiouracil is an oral antithyroid drug used to treat Graves' disease by suppressing the creation of thyroid hormones.  Propylthiouracil is generally considered only as an alternative to methimazole if a patient is allergic to methimazole or is pregnant.  According to the FDA, doctors are instructed to carefully consider the risks of using or switching to propylthiouracil to treat patients with hyperthyroidism and closely monitor all patients taking the drug for liver damage.

Signs of Potential Liver Damage:

  • fatigue
  • weakness
  • yellowing of the skin or eyes (jaundice)
  • abdominal pain
  • itching
  • easy bruising
  • loss of appetite

Patients taking propylthiouracil and experiencing any symptoms of potential liver damage should seek immediate medical advice. 

Law Offices Cytryn & Velazquez, P.A. is currently evaluating and accepting cases involving propylthiouracil and liver damage.  We currently represent a 29-year-old woman who sustained liver failure after being prescribed propylthiouracil.  If you or a loved one has been injured after taking propylthiouracil, please contact our office today for your free consultation.

Gabriel Mejia, Esq. is a Coral Springs personal injury attorney handling accident and injury cases in Florida for Law Offices Cytryn and Velazquez, P.A.

Leave a comment